Malignant ventricular dysrhythmias in a patient with isovaleric acidemia receiving general and local anesthesia for suction lipectomy

Guy L. Weinberg*, Charles E. Laurito, Peter Geldner, Bernard H. Pygon, Barbara K. Burton

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

62 Scopus citations

Abstract

We report the occurrence of severe ventricular arrhythmias in a patient with isovaleric acidemia during general anesthesia for suction lipectomy. The timing of events and character of the ECG changes are most consistent with bupivacaine toxicity after subcutaneous injection of tumescence solution containing this local anesthetic. The patient had previously documented carnitine deficiency, a condition which, we speculate, may lower the threshold for bupivacaine induced cardiotoxicity. We review clinical considerations in isovaleric acidemia and conclude that the use of bupivacaine in these patients probably should be avoided.

Original languageEnglish (US)
Pages (from-to)668-670
Number of pages3
JournalJournal of Clinical Anesthesia
Volume9
Issue number8
DOIs
StatePublished - Dec 1997

Keywords

  • Acidemia, isovaleric
  • Arrhythmias
  • Bupivacaine
  • Carnitine
  • Lipectomy

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Malignant ventricular dysrhythmias in a patient with isovaleric acidemia receiving general and local anesthesia for suction lipectomy'. Together they form a unique fingerprint.

Cite this